Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Grand Forks, ND

May 24, 20084 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2008, 8:45 PM CDT for 4 counties in North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2008, 8:45 PM CDT (01:45 UTC)
Expired
May 24, 2008, 9:45 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:50 PM CDTHAIL 0.75Lisbon, ND
May 24, 9:05 PM CDTTSTM WND GST 602 Ne Enderlin, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 8:07 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 250146
SVRFGF
NDC003-017-073-077-250245-
/O.NEW.KFGF.SV.W.0004.080525T0145Z-080525T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
  EXTREME NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 945 PM CDT

* AT 823 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED NEAR
  ELLIOTT...OR 37 MILES SOUTH OF VALLEY CITY...MOVING TO THE
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  8 MILES SOUTHEAST OF ALICE AT 855 PM CDT...
  EMBDEN AT 900 PM CDT...
  CHAFFEE AT 905 PM CDT...
  DURBIN AT 910 PM CDT...

  INTERSTATE 94 BETWEEN MILE MARKER 321 AROUND 905 PM CDT...
  AND MILE MARKER 333 AROUND 915 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4695 9734 4679 9696 4628 9757 4643 9792
TIME...MOT...LOC 0145Z 220DEG 43KT 4661 9754

$$

JK/PR
2 follow-up statements
000 
WWUS53 KFGF 250216
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 PM CDT SAT MAY 24 2008

NDC003-250225-
/O.CAN.KFGF.SV.W.0004.000000T0000Z-080525T0245Z/
BARNES ND-
915 PM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN BARNES
COUNTY IS CANCELLED...

AT 915 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EXTREME SOUTHEASTERN BARNES COUNTY. SO THE WARNING HAS BEEN
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4680 9749 4695 9734 4686 9713 4686 9712
      4686 9711 4679 9696 4650 9733
TIME...MOT...LOC 0215Z 220DEG 43KT 4688 9720

$$

NDC017-073-077-250245-
/O.CON.KFGF.SV.W.0004.000000T0000Z-080525T0245Z/
RANSOM ND-RICHLAND ND-CASS ND-
915 PM CDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN CASS...EXTREME NORTHWESTERN RICHLAND AND NORTHEASTERN
RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTH OF CASSELTON...OR 19 MILES WEST OF FARGO...
MOVING TO THE NORTHEAST AT 45 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...MOVE TO THE BASEMENT OR A SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4680 9749 4695 9734 4686 9713 4686 9712
      4686 9711 4679 9696 4650 9733
TIME...MOT...LOC 0215Z 220DEG 43KT 4688 9720

$$

JK/PR
000 
WWUS53 KFGF 250237
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
937 PM CDT SAT MAY 24 2008

NDC017-073-077-250247-
/O.EXP.KFGF.SV.W.0004.000000T0000Z-080525T0245Z/
RANSOM ND-RICHLAND ND-CASS ND-
937 PM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS...EXTREME
NORTHWESTERN RICHLAND AND NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST
NORTH DAKOTA WILL EXPIRE AT 945 PM CDT...

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES WEST OF ARGUSVILLE...OR 14 MILES
NORTHWEST OF FARGO...MOVING TO THE NORTHEAST AT 45 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 945 PM CDT. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4680 9749 4695 9734 4686 9713 4686 9712
      4686 9711 4679 9696 4650 9733
TIME...MOT...LOC 0237Z 220DEG 43KT 4708 9695

$$

JK/PR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:21 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 24, 7:21 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 PM CDT SAT MAY 24 2008

.DISCUSSION...HAVE ALLOWED WIND ADVISORY TO EXPIRE AT 7PM. CURRENT
WIND SPEEDS NOW JUST BELOW ADVISORY CRITERIA...AND 925MB-850MB
WINDS LOSE UNIDIRECTIONAL COMPONENT WITH SFC WINDS.

MAIN CONCERN TONIGHT WILL BE SEVERE T-STORM POTENTIAL AND POP/WX
FORECAST. THINK BEST CHANCE FOR SEVERE STORMS WILL BE 00Z-06Z
TIMEFRAME...WITH BEST CHANCES ACROSS THE SW FA. WARM FRONT
CURRENTLY EXTENDS FROM SFC LOW ACROSS SE MONTANA INTO SW MN.
ISOLD STRONG/SEVERE STORMS ARE CURRENTLY ORIENTATED ALONG THIS
FEATURE...MOVING TO THE NE. FA WILL BE UNDER INFLUENCE OF UPPER
LEVEL DIVERGENCE IN VICINITY OF LEFT EXIT REGION OF UPPER JET.
THIS ALREADY CAN BE SEEN WITH BAND OF SHOWERS ACROSS E ND. STRONG
LOW-LEVEL WARM AIR ADVECTION WILL PROPAGATE FROM S TO N THROUGH
THE FA TONIGHT (WITH PASSAGE OF WARM FRONT). MODELS VARY WITH
DEGREE OF INSTABILITY...BUT SHOWALTER INDEX VALUES NEAR -3C AND
850MB CAPE VALUES OF 500-1000 J/KG APPEAR LIKELY. DEEP LAYERED
SHEAR 50-60KTS IS ACROSS THE W FA NOW (00Z)...AND THIS STRONGEST
AREA OF DEEP LAYERED SHEAR IS EXPECTED TO RAPIDLY MOVE EAST AND
OUTRUN BEST INSTABILITY BY 06Z-09Z. THUS...TIMEFRAME OF NOW UNTIL
06Z WOULD BE BEST OPPORTUNITY FOR SEVERE WHEN BEST INSTABILITY
COINCIDES WITH STRONGEST DEEP LAYERED SHEAR. ESPECIALLY ACROSS
SW/WC FA (IN CLOSEST PROXIMITY TO WARM FRONT). WILL MONITOR
CURRENT STORM ACTIVITY AND UPDATE WX GRIDS IF NECESSARY.
CONFIDENCE IN SEVERE POTENTIAL NOT GREAT WITH SUNSET COMING
QUICKLY. THINK STORMS WILL REMAIN THROUGH THE NIGHT...BUT MOSTLY
BELOW SEVERE LIMITS. OTHERWISE...WILL LOWER POPS ACROSS THE FAR E
FA THROUGH 04Z. SKIES CURRENTLY CLEAR HERE AND WILL TAKE A BIT
MORE TIME TO SATURATE.

&&

.AVIATION...THERE SHOULD BE SOME DECREASE IN WIND SPEEDS BETWEEN
00Z AND SUNSET. DIRECTIONS SHOULD STAY FAIRLY CONSTANT...IF
ANYTHING...THEY MAY TREND A BIT MORE SOUTH-SE. TRIED TO INDICATE
IN THE TAFS THE HIGHEST CONFIDENCE PERIOD FOR ANY RAIN. VERY
COMPLICATED SETUP TO TRY TO TIME ANY RAINFALL...BUT IF ANYTHING
DOES FALL...THINK IT WILL BE HIGH BASED SHOWERS/THUNDER. THIS IS
TYPICALLY GENERATED BY LOW LEVEL WARM ADVECTION IN CONJUNCTION
WITH THE LOW LEVEL...WITH A FAVORED TIME FOR DEVELOPMENT IN THE
EVENING TO AROUND MIDNIGHT. THE FA LOOKS TO BE IN THE DRY SLOT BY
MORNING.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT SAT MAY 24 2008/

SHORT TERM...
ON SUNDAY LOW CENTER AND COLD FRONT SHOULD CONTINUE TO PUSH EAST
ACROSS MINNESOTA. MODEL FORECAST SOUNDINGS SUGGEST BEST CONVECTIVE
THREAT SHOULD BE ACROSS EASTERN PORTION OF FORECAST AREA. APPEARS
ENOUGH LINGERING INSTABILITY ACROSS MINNESOTA LIS -5 AND SURFACE
BASED CAPE TO 1000 J/KG FOR ISOLATED SEVERE POTENTIAL. ATTM SPC
HAS FROM THE VALLEY EAST IN GENERAL THUNDER. MODELS HAVE TONED
DOWN 12-36 HOUR QPF FORECAST AND IT APPEARS HPC HAS FOLLOWED SUITE
ON THIS MATTER TOO.

SUNDAY NIGHT INTO TUESDAY SURFACE PATTERN TRANSITIONS FROM
LINGERING CYCLONIC FLOW SUNDAY NIGHT/MONDAY TO STRONG RIDGE
OF HIGH PRESSURE SETTLING INTO THE NORTHERN PLAINS WITH
MUCH COOLER AIR WITH NIGHTTIME LOWS IN THE 30S MONDAY/TUESDAY
MORNINGS.

PER LATEST METAR TRENDS APPEARS AS THOUGH WIND ADVISORY MIGHT
HAVE TO BEEN EXTENDED UNTIL 03Z AS CURRENT DEEP LAYERED MIXING
CONTINUES TO MIX DOWN 35 +KTS DOWN TO SURFACE. WILL BRIEF
EVENING CREW ON SITUATION.

LONG TERM WED-SAT...
LONG TERM GUIDANCE APPEARS TO BE FAVORING THE ECMWF MODEL TODAY.
HOWEVER...THERE IS ALSO AGREEMENT IN THE 12Z GFS AND THE CANADIAN
MODEL AS WELL. AS FAR AS THE 500MB PATTERN...LOOKING AT A RIDGE OVER
THE CENTRAL U.S. EARLY ON...THEN THE RIDGE STARTS TO SHIFT EAST AS A
TROUGH OF LOW PRESSURE MOVES IN. THE SFC PATTERN LOOKS FAIRLY
SIMILAR...WITH A BROAD SFC HIGH OVER THE ENTIRE NORTHERN PLAINS FOR
WED/THU. ACTUALLY HAVE FAIRLY GOOD AGREEMENT BETWEEN THE LONG RANGE
MODELS FOR FRI/SAT IN DEPICTING LOW PRESSURE SOMEWHERE IN THE
NORTHERN PLAINS. WILL THEREFORE KEEP OUT ANY MENTION OF PCPN FOR
WED/THU...AND STICK WITH CHANCES FOR RAIN FRI/SAT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

TG
Hazardous weather outlook, May 24, 6:54 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
654 AM CDT SAT MAY 24 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
654 AM CDT SAT MAY 24 2008

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM THE RED RIVER VALLEY WESTWARD TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN AREA OF LOW
PRESSURE OVER THE NORTHERN HIGH PLAINS. THESE STORMS WILL DEVELOP
OVER THE DEVILS LAKE BASIN THIS AFTERNOON AND SHIFT EAST ACROSS
THE REMAINDER OF THE AREA LATER THIS AFTERNOON AND TONIGHT. A FEW
OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL THE
PRIMARY HAZARD.

IN ADDITION STRONG SOUTHEAST WINDS OF 25 MPH WITH GUSTS TO NEAR 40
MPH ARE EXPECTED TODAY FROM THE RED RIVER VALLEY WESTWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS ARE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT
WHICH WILL DROP THROUGH THE AREA SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:59 PM CDTTornado WarningFGFBarnes, Cass, Ransom, Sargent61 min
May 24, 8:25 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.